Minnesota, 2017

Tornadoes and Flash Flooding in Minnesota, August 16 to 17, 2017

August 16 to 17, 2017 · NWS MPX · 27 events in 8 counties and zones

A band of heavy rain developed along a warm front that lifted north through southern and central Minnesota during the afternoon and early evening of August 16. Small low-topped supercells developed within the band and produced numerous tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$675,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A band of heavy rain developed along a warm front that lifted north through southern and central Minnesota during the afternoon and early evening of August 16. Small low-topped supercells developed within the band and produced numerous tornadoes. In addition, a large circulation was noted in southwest Minnesota during the late evening, early morning hours. This circulation produced isolated severe wind gusts near Redwood Falls, along with flooding as this circulation lasted for several hours in the vicinity.

This was the most widespread and intense rainfall event of the year in Minnesota, with 1-2 inch totals covering approximately 50,000 square miles, or about 60% of the state. Totals of greater than three inches were concentrated in a multi-county area in western and central Minnesota, generally centered on the Minnesota River. The largest official 24-hour rainfall report came from Redwood Falls, where the airport recorded 9.45 inches, and a volunteer with the National Weather Service's cooperative observer program reported 8.12 inches.

The flood waters caused significant damage to county and township roads, a section of regional railway, and county agricultural drainage systems. The cost of the damage was estimated at $675,750 in total relief.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 16, 5:47 AM CST, 13 minutes earlier.

Area forecast discussion, Aug 16, 5:47 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
647 AM CDT Wed Aug 16 2017

.UPDATE...
Issued at 634 AM CDT Wed Aug 16 2017

Updated to include 12z aviation discussion below.

&&

.SHORT TERM...(Today and tonight)
Issued at 350 AM CDT Wed Aug 16 2017

Surface analysis early this morning shows a low pressure center
over northwest Kansas/southwest Nebraska with a warm front
extending nearly due east to southern Ohio and a trailing cold
front extending southwest through the TX/OK Panhandles into
central New Mexico. Aloft, the Upper Mississippi River Valley is
caught between a ridge axis extending south southeast from western
Hudson Bay into the southeast CONUS and a longwave trough over
the lee of the Rockies. A poignant shortwave axis curls from west-
central Saskatchewan province into eastern North Dakota then into
eastern Wyoming. In advance of the surface features, the deep
southwesterly flow aloft is tapping moisture from the subtropical
jet, pushing PWATs to between 1.50-2.00 inches over the WFO MPX
coverage area this morning. A band of light-moderate showers
associated with a smaller shortwave aloft will continue to push
northeast through eastern MN into western WI. These showers will
be only the beginning of what will be a rather wet 30 hours over
the coverage area. The larger trough axis aloft will help drag the
surface low east northeast, taking a path that will bring it to
near KFSD by midday today then over far southern MN tonight to
around KMSP by daybreak Thursday morning. This is a slower
progression than models have depicted in previous days so have
adjusted the precip chances as such. After the showers this
morning, there will be a relative break in the action for eastern
MN into western WI through early afternoon while western MN sees
an increase in rain coverage in advance of the surface low. In the
meantime, the trough features to the west will pivot and allow a
cutoff low to develop within in, offset to the west of the surface
low. As this scenario develops, precipitation coverage should
increase steadily this afternoon through this evening, with
rainfall potentially heavy at times over central MN. With the deep
moisture remaining in place as the surface low moves across,
rainfall totals of 1-2" will be commonplace with amounts as high
as 3" not unreasonable. Given the recent rainfall over portions of
western and central MN recently, isolated flooding issues are
possible but the progressive nature of the storm system is not
expected to be conducive to training storms. There is also a small
risk of severe storms given the enhanced jetting but instability
will be meager at best and with little insolation expected and
warm sectoring to remain to the south of the area, the risk for
severe weather is quite low. The threat for heavy rain will
continue into tonight with the slow progression of the surface low
but rain coverage and intensity is expected to diminish during
the early morning hours into daybreak Thursday.

As for temperatures, have continued the trend of advertising
slightly cooler temperatures from the previous forecast. As such,
will look for highs in the lower 70s in central MN and in the mid
70s in southern MN into western WI. Lows tonight will be similar
to this morning, ranging from the upper 50s to mid 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 350 AM CDT Wed Aug 16 2017

The longer term concerns remain timing of the exit of the upper
trough Thursday. Then timing of the next short wave through the
eastern CONUS trough will occur Friday with the next frontal
passage for late in the weekend/early next week.

The trough exits to the east of the area through Thursday
afternoon. Will taper PoPs and overall thunder chances from west
to east. Temperatures should remain on the cool side with ample
cloud cover remaining over much of the area through late
afternoon.

The deterministic models trend another short wave moving through
the area Friday/Friday night with attendant weak instability. We
should see some drier conditions through Saturday and into Sunday
across the region as flow aloft becomes more zonal with slowly
rising heights. This should allow warmer temperatures ahead of
the next frontal system which is progged to move across the area
Sunday night through Monday night. Temperatures are expected to
warm through the lower and mid 80s through the weekend with
increasing dewpoints ahead of the front. Passage of the front
could produce locally heavy rain, especially if it moves slower
than progged. Severe weather threat is possible be as the front
moves through Monday/Monday night as well.

Drier and somewhat cooler conditions will develop in the wake of
the front through midweek.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 634 AM CDT Wed Aug 16 2017

Scattered showers with ceilings in the MVFR-IFR range over mainly
the MN TAF sites while additional showers drift NE in WI but
ceilings are remaining in VFR range. After this small batch of
rain shifts off to the NE, we'll look for a break in the action
late morning into early afternoon before the atmosphere reloads
and a more widespread swath of rain with increased intensity moves
in from the southwest. After a combination of MVFR-VFR conditions
this afternoon ahead of the additional rain, conditions will
likely drop to MVFR late this afternoon then to IFR tonight as the
low pressure center shifts ENE over southern MN. Thunderstorms and
heavy also possible late this afternoon and evening. The rain will
persist through the early morning hours then slowly diminish but
ceilings will likely remain within IFR (if not lower) levels.

KMSP...Ceilings look to bounce between VFR and IFR for the first
couple hours, particularly with small batches of -SHRA moving
through the area. Conditions look to remain VFR through late
afternoon then drop into MVFR-IFR with the arrival of the showers
and thunderstorms later today. Winds will also be tricky later
today through tonight as the exact track of the low will determine
wind directions, despite them dropping off to around 5 knots.
Would be not be surprised to see some variability in direction
later this afternoon and evening.

/OUTLOOK FOR KMSP/
Fri...VFR. Chance afternoon/evening TSRA. Wind W 5 kts.
Sat...VFR. Wind W 5 kts.
Sun...VFR. Chance afternoon/evening TSRA. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...JPC
LONG TERM...DWE
AVIATION...JPC
Hazardous weather outlook, Aug 16, 2:52 AM CST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
352 AM CDT Wed Aug 16 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
170900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
352 AM CDT Wed Aug 16 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Showers and thunderstorms can be expected today and tonight.
There is a Marginal Risk for severe thunderstorms over southern
and southeastern Minnesota into a portion of west central
Wisconsin through tonight. The main hazards are large hail and
damaging winds. In addition, thunderstorms during this time may
contain heavy rain which could cause localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered thunderstorms are possible Thursday mainly
across eastern Minnesota into western Wisconsin. Severe weather is
not expected. The chance for thunderstorms increases again Friday
afternoon into Friday evening and then again Sunday into Monday
night. The severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The radar

The Minneapolis radar (KMPX), 124 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

13 tornado, 7 heavy rain, 3 flash flood, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Heavy Rain, Redwood

When
August 16, 6:00 AM CST to August 17, 6:00 AM CST
Where
Redwood County, 0.23 mi SSW of Redwood Falls Arpt
Reported by
ASOS
Coordinates
44.547, -95.081

The Redwood Falls airport ASOS measured 9.45 inches of rainfall in 24 hours.

Heavy Rain, Renville

When
August 16, 6:00 AM CST to August 17, 6:00 AM CST
Where
Renville County, 4.4 mi SSE of Bechyn
Reported by
Mesonet
Coordinates
44.590, -95.050

A Department of National Resources rain gauge measured 8.57 inches in 24 hours.

Tornado, Nicollet

When
August 16, 3:46 PM CST to 3:52 PM CST
Where
Nicollet County, 3.79 mi SSE of Nicollet to 0.54 mi WSW of Nicollet
Rating
EF0
Path length
3.87 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
44.228, -94.176

A tornado developed south of Nicollet and moved north-northwest. It caused mainly tree damage, but did hit a farmstead and damaged a garage and grove of trees. Placement of tornado track was based on high-res satellite imagery.

Heavy Rain, Brown

When
August 16, 4:00 PM CST to August 17, 4:30 AM CST
Where
Brown County, 4.83 mi SSE of Searles
Reported by
Mesonet
Coordinates
44.170, -94.380

A local observer reported 5.65 inches of rainfall in a 12 hour period.

Tornado, Nicollet

When
August 16, 4:03 PM CST to 4:09 PM CST
Where
Nicollet County, 2.88 mi SSE of Nicollet to 1.14 mi ESE of Nicollet
Rating
EF0
Path length
1.94 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
44.244, -94.171

Shortly after one tornado, a second tornado developed south of Nicollet and moved north. It was observed by a local citizen, and a damage survey showed that it caused damage to corn fields. Placement of tornado track was based on high-res satellite imagery.

Tornado, Nicollet

When
August 16, 4:32 PM CST to 4:34 PM CST
Where
Nicollet County, 0.85 mi ESE of New Sweden to 1.26 mi NE of New Sweden
Rating
EF0
Path length
1.27 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
44.394, -94.185

A spotter reported two tornadoes near New Sweden. This tornado was confirmed by viewing high-res satellite imagery. Corn fields were damaged.

Tornado, Nicollet

When
August 16, 4:33 PM CST to 4:44 PM CST
Where
Nicollet County, 0.47 mi NNE of New Sweden to 3.94 mi E of Bernadotte
Rating
EF1
Path length
3.65 mi
Path width
75 yd
Continued into
Sibley, Mn (MPX)
Reported by
NWS Storm Survey
Coordinates
44.407, -94.198

The strongest tornado of the day developed in northern Nicollet County and lifted into|Sibley County. This was a multi-vortex tornado. Video shows one vortex struck a farmstead directly causing significant damage to trees and out buildings.

Tornado, Sibley

When
August 16, 4:44 PM CST to 4:48 PM CST
Where
Sibley County, 6.45 mi S of Gaylord to 5.66 mi SSW of Gaylord
Rating
EF1
Path length
1.57 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
44.457, -94.221

The strongest tornado of the day developed in northern Nicollet county and lifted into|Sibley county. This was a multi-vortex tornado. Video shows one vortex struck a farmstead directly causing significant damage to trees and out buildings.

Heavy Rain, Renville

When
August 16, 5:00 PM CST to August 17, 5:00 AM CST
Where
Renville County, 4.02 mi WNW of Morton
Reported by
Mesonet
Coordinates
44.580, -95.050

A measured rainfall report indicated 6.49 inches fell near Beaver Falls in a 12 hour period.

Tornado, Sibley

When
August 16, 5:15 PM CST to 5:19 PM CST
Where
Sibley County, 1.29 mi SW of Gaylord to 1.31 mi WNW of Gaylord
Rating
EF0
Path length
1.37 mi
Path width
60 yd
Reported by
Storm Chaser
Coordinates
44.538, -94.240

A tornado moved across corn fields. It was recorded on video by a storm chaser. Placement of tornado track was based on video and high-res satellite imagery.

Tornado, Sibley

When
August 16, 5:26 PM CST to 5:33 PM CST
Where
Sibley County, 2.57 mi WNW of Gaylord to 2.42 mi NNE of Winthrop
Rating
EF0
Path length
4.08 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
44.565, -94.268

A tornado developed east-northeast of Winthrop and tracked toward the west-northwest. It flattened some corn, uprooted trees, and caused other tree damage. Near the end of its path, it destroyed a structurally compromised barn. The maximum wind speed is estimated to have been 80 mph. Most of the path was determined through a combination of NWS storm survey and reviewing high-res satellite imagery.

Heavy Rain, Redwood

When
August 16, 5:30 PM CST to August 17, 5:30 AM CST
Where
Redwood County, 0.98 mi W of Redwood Falls Arpt
Reported by
COOP Observer
Coordinates
44.550, -95.100

The COOP Observer for Redwood Falls, Minnesota, measured 8.12 inches of rainfall in a 12 hour period. The 8.12 rainfall total is the new state rainfall record for the date (which was officially recorded the morning of August 17th).

Heavy Rain, Renville

When
August 16, 5:30 PM CST to August 17, 5:30 AM CST
Where
Renville County, 0.98 mi W of Morton
Reported by
Mesonet
Coordinates
44.550, -95.000

A measured rainfall report indicated 6.82 inches fell near Morton, Minnesota.

Heavy Rain, Renville

When
August 16, 5:45 PM CST to August 17, 5:45 AM CST
Where
Renville County, 4.86 mi N of Minnesota Falls
Reported by
Mesonet
Coordinates
44.870, -95.480

A measured rainfall report indicated 6.07 inches fell near Maynard, Minnesota.

Tornado, Le Sueur

When
August 16, 6:05 PM CST to 6:08 PM CST
Where
Le Sueur County, 1.23 mi SW of New Prague to 1.08 mi WSW of New Prague
Rating
EF0
Path length
0.58 mi
Path width
10 yd
Continued into
Scott, Mn (MPX)
Reported by
NWS Storm Survey
Coordinates
44.536, -93.585

A weak circulation developed south of New Prague and moved across the far southwest and western part of town, into Scott County. There was minor tree damage which matched up with radar.

Tornado, Scott

When
August 16, 6:08 PM CST to 6:11 PM CST
Where
Scott County, 1.08 mi WSW of New Prague to 1.46 mi W of New Prague
Rating
EF0
Path length
0.76 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
44.544, -93.590

A weak circulation developed south of New Prague and moved across the western part of town, into Scott County, where it knocked over a tree in a cemetery on the west side of town. Just northwest of New Prague, a farm sustained minor damage to trees and outbuildings, along with a chimney that was blown over.

Funnel Cloud, Sibley

When
August 16, 6:20 PM CST to 6:21 PM CST
Where
Sibley County, 11.67 mi N of Gibbon to 11.95 mi N of Gibbon
Reported by
Storm Chaser
Coordinates
44.698, -94.501

A storm chaser filmed a separate funnel cloud prior to a tornado at 1821 CST. The funnel might have touched down, but it was not possible to determine this.

Tornado, Sibley

When
August 16, 6:21 PM CST to 6:22 PM CST
Where
Sibley County, 11.34 mi N of Gibbon to 11.76 mi N of Gibbon
Rating
EF0
Path length
0.61 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
44.694, -94.510

A storm chaser provided video of a brief tornado that moved across some fields before it dissipated. No crop damage was noted.

Tornado, Scott

When
August 16, 6:46 PM CST to 6:49 PM CST
Where
Scott County, 2.51 mi W of Prior Lake to 3.4 mi WNW of Prior Lake
Rating
EF0
Path length
1.2 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
44.725, -93.471

A tornado developed near the intersection of 145th Street NW and Mystic Lake Drive. It tracked 1.2 miles northwest. Fencing and tents were blown over, trees were uprooted, and a fish house was spun around. The maximum estimated wind speed was 70 mph.

Tornado, McLeod

When
August 16, 7:05 PM CST to 7:07 PM CST
Where
McLeod County, 2.06 mi NW of Biscay to 2.61 mi WNW of Biscay
Rating
EF0
Path length
0.77 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
44.852, -94.309

A brief EF0 tornado between Hutchinson and Biscay. It tracked through corn fields and damaged a few trees.

Tornado, McLeod

When
August 16, 7:08 PM CST to 7:09 PM CST
Where
McLeod County, 0.17 mi E of Lester Prairie to 0.13 mi ENE of Lester Prairie
Rating
EF0
Path length
0.05 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
44.880, -94.046

A brief EF0 tornado on the south side of Lester Prairie produced a concentrated area of tree damage as it headed west. A funnel cloud was observed a few minutes earlier on the east side of town. Estimated max wind speed 75 mph.

Flash Flood, Scott

When
August 16, 7:40 PM CST to 8:40 PM CST
Where
Scott County, 0.36 mi E of Shakopee to 0.38 mi ENE of Shakopee
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
44.801, -93.513

Several cars were stalled due to a flooded roadway at the intersection of Highway 101, and Marshall Road in Shakopee.

Thunderstorm Wind, Redwood

When
August 16, 10:46 PM CST
Where
Redwood County, 0.24 mi SSW of Redwood Falls Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.547, -95.082

Thunderstorm Wind, Redwood

When
August 16, 10:55 PM CST
Where
Redwood County, 1.47 mi NNW of Redwood Falls
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
44.550, -95.110

Trees and power lines were blown down in Redwood Falls.

Thunderstorm Wind, Renville

When
August 16, 11:52 PM CST to 11:54 PM CST
Where
Renville County, 0.81 mi W of Franklin to 0.49 mi E of Franklin
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
44.530, -94.897

A report from social media indicated that several trees were blown down in the town of Franklin.

Flash Flood, Redwood

When
August 17, 1:00 AM CST to 4:00 AM CST
Where
Redwood County, 1.9 mi NW of Redwood Falls to 4.64 mi NNE of Morgan
Cause
Heavy Rain
Property damage
$350,000
Reported by
State Official
Coordinates
44.551, -95.125

Very heavy rainfall, and associated flooding led to numerous reports of basement flooding in Redwood Falls, and surrounding communities. Flood waters caused damage to roads and drainage systems.

Flash Flood, Renville

When
August 17, 1:00 AM CST to 4:00 AM CST
Where
Renville County, 0.75 mi ESE of Morton to 5.84 mi SSE of Minnesota Falls
Cause
Heavy Rain
Property damage
$325,000
Reported by
Law Enforcement
Coordinates
44.544, -94.967

Very heavy rainfall, and associated flooding, led to temporarily closures of Anderson Lake County Park in Franklin, along with Beaver Falls and Birth Coulee County Parks in Morton. Mack Lake County Park in Fairfax, Skalbekken County Park in Sacred Heart and Vicksburg Park in Renville were also closed due to the flooding. Several county roads in southwest Renville County were closed, and some became impassable.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyThe tornado archive for Minnesota, 2017Warnings in Minnesota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717677, 717678, 708106, 720196, 708109, 713493, 708111, 708112, 717673, 713497, 708102, 717674, 717675, 717676, 708114, 713275, 717769, 717768, 708104, 713496, 708105, 717671, 717683, 717682, 717762, 717680, 717681.